Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 22, NWS Glasgow, MT

June 23, 2011Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 23, 2011, 6:54 PM MDT for Phillips County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2011, 6:54 PM MDT (00:54 UTC)
Expired
Jun 23, 2011, 8:00 PM MDT
In force
66 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:34 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 3:34 PM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
334 PM MDT THU JUN 23 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...

WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING A STRONG UPPER
LEVEL STORM SYSTEM SPREADING STRONG TO SEVERE THUNDERSTORMS ACROSS
WESTERN MONTANA THIS AFTERNOON. LIKELIHOOD OF SEVERE THUNDERSTORMS
WILL SPREAD INTO OUR WESTERN ZONES BY ABOUT 03Z. SEVERE WEATHER
PARAMETERS SUGGEST THE STRONGEST STORMS WILL BE OVER OUR WESTERN
AND CENTRAL ZONES THROUGH ABOUT 09Z. AFTER 09Z...THE STORMS WILL
LIKELY BECOME LESS SEVERE AS THEY TRAVERSE THE REMAINDER OF THE
CWA TOWARD THE EAST.

ISSUED A FLASH FLOOD WATCH FOR COUNTIES SOUTH OF THE MISSOURI
RIVER. LATEST MODEL DATA SUGGESTS SIGNIFICANT RAINFALL RATE UP TO
2 INCHES PER 3 HOURS WILL BE POSSIBLE...ESPECIALLY FOR GARFIELD
AND PRAIRIE COUNTIES SOMETIME BETWEEN 04Z AND 10Z. NEXT SHIFT
SHOULD MONITOR THESE STORMS FOR POTENTIAL FLASH FLOODING.

FRIDAY...CLEARING FROM THE WEST WILL BRING RELIEF FROM THE STORMS
TO ALL BUT OUR FAR EASTERN ZONES.

SATURDAY WILL SEE ANOTHER ROUND OF THUNDERSTORMS...BUT THEY ARE
NOT EXPECTED TO BE SEVERE AND WILL LIKELY PRODUCE NO MORE THAT A
QUARTER OF AN INCH OF RAIN.

THE ENTIRE SHORT TERM FORECAST PERIOD WILL BE DOMINATED BY THE
INFLUENCE FROM THE SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM
TRAVERSING THE NORTHERN ROCKIES AND THE ADJACENT NORTHERN HIGH
PLAINS. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...UPPER RIDGE OVER THE AREA TODAY
WITH ADDITIONAL RISES IN THICKNESSES...WHICH WILL WILL DRIVE TEMPS
INTO THE 80S FOR HIGHS TODAY. MODELS INDICATE 850 MD WINDS UP TO
30 KT TODAY...WHICH WE WILL EASILY MIX DRY ADIABATICALLY TOO...SO
ISSUED A LAKE WIND ADVISORY.

UPPER LOW ALONG THE BC COAST TO MOVE SLOWLY INLAND ACROSS S CANADA
THE NEXT FEW DAYS. LEADING SURFACE COLD FRONT WILL INTENSIFY AS
IT MOVES ACROSS OUR AREA TONIGHT.. THIS COMBINES WITH AN UPPER
SHORTWAVE WITH MODERATELY STRONG LIFT AND PRECIP WATER THAT IS AS
HIGH AS 1.4 INCHES IN OUR AREA. THE MOST UNSTABLE AIR WILL BE IN
OUR W WHERE MODEL SOUNDING FORECAST LIFTED INDEXES ARE AS LOW AS
-8 AND CAPES OVER 2500 J/KT. THIS IS A FAIRLY COMMON SEVERE
WEATHER SCENARIO FOR THIS TIME OF YEAR...AND IS OUTLINED BY THE
SWODY1. WIND SHEAR JUST SO-SO...AND LATE NIGHT/EARLY MORN ARRIVAL
IN OUR E ARE LESS FAVORABLE. HEAVY RAINFALL WITH THE STORMS AGAIN
A CONCERN...AT LEAST AS MUCH AS ARE THE FEW SEVERE STORMS
EXPECTED...AS THEY WILL BE MOVING SOMEWHAT SLOW AND PACKING QUITE
A BIT OF MOISTURE. WENT WITH POSSIBLE HEAVY RAINFALL WORDING...BUT
FLASH FLOOD WATCH AGAIN SERIOUSLY CONSIDERED...AND WILL NEED TO BE
BY DAY SHIFT AS WELL.

THERE IS QUICK DRYING FRIDAY FROM THE WEST...AND COOLING AND
BECOMING LESS UNSTABLE. BUT WITH PERSISTENT SW FLOW ALOFT
ANOTHER WEAKER SHORTWAVE ARRIVING FRI EVE AND ANOTHER SATURDAY FOR
ADDITIONAL CHANCES OF SHOWERS. SIMONSEN

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

THE LONG-WAVE TROUGH ANCHORED BY A CLOSED LOW CENTER IN SOUTHERN
SASKATCHEWAN WILL CONTINUE LIFTING NORTHEAST SATURDAY NIGHT...
DEVELOPING A DRY SLOT OVER NORTHEAST MONTANA. THEN SUNDAY A
SHORTWAVE TROUGH DIGS INTO WESTERN MONTANA WHICH WILL EJECT
ADDITIONAL MOISTURE AND INSTABILITY INTO EASTERN MONTANA THROUGH
SUNDAY NIGHT. DO NOT EXPECT A LOT OF SHOWERS TO DEVELOP WITH
CONTINUED DRY SLOTTING BUT MODELS SHOW QPF TO THE NORTH AND SOUTH
OF THE CWA. SO WILL CONTINUE TO CARRY INHERITED POPS. THERE IS
SOME UNCERTAINTY SINCE THE GFS...THE EC AND THE GEM ALL BEGIN TO
DRIFT APART OVER THE WEEKEND. BUT WITH GENERAL TROUGHINESS THE
REGION CAN EXPECT PERIODS OF SHOWERS.

BOTH GFS AND ECMWF DEVELOP AN UPPER LEVEL RIDGE OVER THE NORTHERN
ROCKIES SUNDAY NIGHT. THE GEM IS MUCH SLOWER TO DEVELOP THE RIDGE
OVER EASTERN MONTANA. THIS RIDGE WILL SPREAD EAST MONDAY TO BRING
A PERIOD OF WARM AND MOSTLY DRY CONDITIONS INTO MID WEEK. THE
MODELS PICK UP THE NEXT EASTERN PACIFIC STORM SYSTEM BUT INTRODUCE
UNCERTAINTY BY NOT AGREEING WITH THE PATH OF THE STORM WHICH COULD
AFFECT THE AREA AFTER MID WEEK. MINIMAL CHANGES MADE TO THE GRIDS.
SCT

PREVIOUS DISCUSSION...
THE EXTENDED FORECAST BEGINS WITH AN UPPER LOW OVER WEST CENTRAL
SASKATCHEWAN WELL AGREED UPON BY THE GFS AND EC. SOUTHWEST FLOW
ALOFT WILL BE OVER NORTHEAST MONTANA SATURDAY NIGHT. THE UPPER LOW
MOVES TO MANITOBA BY MID DAY ON MONDAY WITH SOUTHWEST FLOW TURNING
NORTHWEST ON MONDAY. BOTH MODELS BRING A FLAT RIDGE THROUGH ON
TUESDAY WITH SOME RIPPLES IN THE FLOW. MOVING INTO THURSDAY THERE
IS SOME DISAGREEMENT BETWEEN THE EC AND GFS... OVERALL SOUTHWEST
TO WEST FLOW WILL REMAIN OVER THE REGION INTO THE WEEKEND WITH THE
GFS A BIT QUICKER AND STRONGER WITH THE UPPER FEATURES.

GOING TO CARRY THE HIGHEST POPS SUNDAY INTO MONDAY...THEN GO WITH
A VERY BROAD BRUSH RIGHT AROUND CLIMO POPS FOR THE REMAINDER OF
THE FORECAST. GOING TO KEEP CONSERVATIVE ON TEMPERATURES KEEPING
TOWARDS THE MIDDLE OF THE GUIDANCE TEMPS. FORECAST CONFIDENCE
DECREASES WITH EACH DAY IN THE EXTENDED.         PROTON

&&

.AVIATION...
VFR CONDITIONS FOR THE REST OF THE DAY. THIS EVENING A COLD FRONT
MOVING INTO THE AREA FROM THE WEST WILL GENERATE THUNDERSTORMS
THAT WILL PUSH EASTWARD OVER THE TAF SITES DURING THE NIGHT TIME
HOURS. THESE STORMS COULD PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING...HAIL AND HEAVY RAIN REDUCING FLIGHT LEVELS TO IFR
TEMPORARILY. SE WIND STRENGTH OF 15-20 KTS WILL DIMINISH LATE IN
THE EVENING. WIND WILL SHIFT TO THE NW FRIDAY BEHIND FRONT. SCT

&&

.HYDROLOGY...
FLOODING CONTINUES ON THE MILK RIVER FROM TAMPICO THROUGH NASHUA
ALTHOUGH WATER LEVELS ARE FALLING AND ARE EXPECTED TO BEGIN TO
FALL MORE QUICKLY. THE MILK RIVER AT TAMPICO AND NASHUA MAY FALL
BELOW FLOOD STAGE BY THIS WEEKEND. THE MILK RIVER AT GLASGOW IS
EXPECTED TO RECEDE ABOUT ONE FOOT PER DAY FOR THE NEXT COUPLE DAYS.

FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND FLATWILLOW
CREEK IN PETROLEUM COUNTY...AND THE POPLAR RIVER NORTH OF THE
MISSOURI RIVER...WITH CONDITIONS IMPROVING AND EXPECTED TO
CONTINUE TO IMPROVE.

WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 60K
CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA
BORDER WILL CONTINUE TO REMAIN HIGH DUE TO THESE RELEASES COMBINED
WITH THE WATER FLOWING FROM THE MILK RIVER. LITTLE CHANGE IN
RIVER LEVEL IS EXPECTED OVER THE NEXT WEEK.

THUNDERSTORMS WILL BE LIKELY THURSDAY NIGHT THROUGH FRIDAY
MORNING. SOME OF THE STRONGER STORMS WILL AGAIN BRING SOME CHANCE
FOR FLASH FLOODING...HOWEVER...AS RIVER AND CREEK LEVELS WILL
HAVE DROPPED SIGNIFICANTLY BY FRIDAY...THE THREAT FROM FLASH FLOODING IS
LESS THAN PREVIOUS SYSTEMS. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE.

FLASH FLOOD WATCH FROM 8 PM MDT THIS EVENING THROUGH FRIDAY
MORNING FOR PETROLEUM...GARFIELD...MCCONE...RICHLAND...DAWSON...
PRAIRIE...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 23, 3:16 PM MDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
316 PM MDT THU JUN 23 2011

MTZ016>027-059>062-241000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
316 PM MDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS
MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL WITH FREQUENT LIGHTNING BEING THE MAIN THREATS. THE
HEAVIEST RAINFALL RATES...UP TO 2 INCHES PER 3 HOURS..ARE EXPECTED
SOUTH OF THE MISSOURI RIVER. FLASH FLOODING WILL BE POSSIBLE.

AREAS OF LOWLAND AND RIVER FLOODING PERSIST ALONG THE
MUSSELSHELL...MILK...AND MISSOURI RIVERS. FLOOD WARNINGS REMAIN
IN EFFECT.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAIN SHOWERS WILL LINGER NEAR THE NORTH DAKOTA BORDER
THROUGH FRIDAY MORNING WHICH MAY INCREASE FLOOD CONCERNS THERE.

NO HAZARDOUS WEATHER IS EXPECTED.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:59 PM MDTSevere Thunderstorm WarningGGWPetroleum61 min
Jun 23, 7:44 PM MDTSevere Thunderstorm WarningGGWPhillips61 min
Jun 23, 8:00 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley60 min
Jun 23, 8:46 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley59 min
Jun 23, 9:03 PM MDTSpecial Weather StatementGGWValley57 min
Jun 23, 9:29 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone61 min
Jun 23, 9:53 PM MDTSpecial Weather StatementGGWValley52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.